Search Posts

Can topical steroid preparations cause allergic contact dermatitis?

Can topical steroid preparations cause allergic contact dermatitis?

Yes! This has been acknowledged more and more in recent years and, it is one of the many causes for an unsatisfactory response to topical steroid therapy. Allergy to corticosteroids accounts for 4% of allergic contact dermatitis. Potential allergens in topical steroid preparations include:
-Preservatives or stabilizer in the vehicle (e.g. parabens, lanolin, ethylene- diamine)
-Anti-microbials (e.g. neomycin, clioquinol)
-Steroid molecule itself (e.g. hydrocortisone, clobetasol)

If you are allergic to these preparations, you could develop allergic contact dermatitis on your face, hand, perineal area, and the lower leg. A thorough medical history is important for diagnosis and should be confirmed with patch testing. Standard series allergens as well as corticosteroids series should be used for testing.
Corticosteroid series include:
-Amcinonide 0.1%
-Betamasone 17 valerate 0.12%
-Clobetasol 17 propionate 0.25%
-Hydrocortisone 1%
-hydrocortisone 17-butyrate 0.1%
-Triamcinolone Acetonide 0.1%
-Budesonide 0.1%
-Prednisolone 0.1%
Corticosteroids Rebound Effect: Late readings at 72 hour or later for clinical relevance.
More common steroids include hydrocortisone, Locoid, Dermovate, etc.

Can topical steroid preparations cause allergic contact dermatitis?
Rate this post

Leave a Reply